Wyoming, 2022

Hail and Damaging Wind in Wyoming, August 25, 2022

August 25, 2022 · NWS CYS · 3 events in 2 counties and zones

Strong to severe thunderstorms developed on the afternoon of the 25th over east-central Wyoming, mainly across Converse and Niobrara Counties. These storms produced strong winds, large hail, and large accumulations of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms developed on the afternoon of the 25th over east-central Wyoming, mainly across Converse and Niobrara Counties. These storms produced strong winds, large hail, and large accumulations of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 1:58 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 25, 1:58 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Thu Aug 25 2022

.DISCUSSION...(This evening through Thursday)
Issued at 222 PM MDT Thu Aug 25 2022

Showers and thunderstorms have developed this afternoon as
expected from morning guidance. Two areas have emerged as the
greatest concern through the evening. The first is over far
southeast Wyoming into southwest Nebraska, where morning cloud
cover skirted to the north, allowing for near model-maximum
instability to be realized. Around 1000j/kg of CAPE is present,
although upper-level winds remain relatively weak. This will
result in a few instances of pulse-type thunderstorms capable of
briefly gusty wind and small hail less than around 1/2 inch size.
The expectation is for this activity to quickly diminish after
sunset in western Nebraska. Farther north in Converse and Niobrara
counties, upper-level winds are notably stronger. This is due to
to proximity to a shortwave trough aloft which will traverse
northeast Wyoming this evening. While morning cloud cover has lead
to lower instability levels in this region, wind shear and
hodographs are more favorable for weak, single-cell activity. This
idea remains supported by numerous HREF ensemble members which
support a marginal supercell threat this evening, mainly north of
a Douglass to Chadron line. This threat may sustain itself for
some time this evening, aided by forcing from the upper trough
which will exit east into the Black Hills after midnight. Large
hail, perhaps exceeding severe limits, as well as gusty outflow
winds will remain the primary concern.

Behind this trough, dry air will move in at the surface from the
west over most of southeast Wyoming and western Nebraska on
Friday. However, some lingering monsoonal moisture will remain in
the mid-levels over the far southern portion of Wyoming. Showers
and thunderstorms are possible over the Sierra Madre, Snowy, and
southern Laramie range once again. This activity will likely move
eastward along the I-80 corridor, with numerous HREF ensemble
members supporting this solution. While thunderstorms will, in
general, be weaker on Friday, a drier boundary layer will result
in large inverted V soundings. This will support a gusty outflow
wind risk across the entire I-80 corridor before thunderstorms
dissipate early Friday night.

This weekend is looking mostly dry with ensembles showing PWATs
sitting around 0.5 inches. The only potential concern is going to be
fire weather. A trough begins to push into northwestern Wyoming
Saturday, but it will likely not impact southeast Wyoming until
Sunday. Ahead of any precipitation chances will likely be gusty
winds, which when combined with very low afternoon humidity values,
can create hazardous fire weather conditions. Confidence is
currently low in fire weather conditions due to the trough also
bringing in precipitation chances and increased moisture. Both GFS
and ECMWF Ensembles have been consistent about increasing PWATs to
0.7 to 0.9 inches by 00Z Monday. The rest of the extended forecast
shows isolated to scattered showers and thunderstorms daily,
primarily over the higher terrain, with seasonable temperatures.

Wednesday into Thursday, Ensemble solutions begin to spread out
drastically in terms of precipitation potential. Some members have
the moisture being injected just east of our forecast area, leaving
southeast Wyoming and western Nebraska high and dry. Whereas other
members are showing PWATs jumping up above 1.0 inch. When that
moisture is paired with the energy from the trough moving across the
CWA, we could see widespread heavy rainfall. However, this system is
still 6 to 7 days out and there is a very wide gap between member
solutions, so the confidence is very low, but the potential impacts
are moderate to high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 600 PM MDT Thu Aug 25 2022

Biggest aviation concern for the TAF period is the chance for
scattered showers and thunderstorms this evening. Thunderstorms may
contain gusty and erratic winds at times, as well as hail.
Conditions will likely stay VFR as thunderstorms will be higher
based, but cannot rule out brief MVFR conditions if visibility drops
in moderate to heavy rain. Storms should wrap up by about 04Z.

&&

.FIRE WEATHER...
Issued at 212 PM MDT Thu Aug 25 2022

Fire weather concerns will remain low for today and most of Friday as
showers and thunderstorms develop and move through in the afternoon
hours. Dry air will move in on Saturday with RH values dropping below 15%
during the afternoon hours especially over southeast Wyoming. However,
winds will remain mostly light and below 15 mph. On Sunday, wind speeds
are likely to increase, however increasing cloud cover may result in RH
values only dropping to around 20%. Therefore, we will hold off on any
Fire Weather headlines for now.&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

DISCUSSION...LK/MAC
AVIATION...SF
FIRE WEATHER...MAC
Hazardous weather outlook, Aug 25, 1:47 PM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MDT Thu Aug 25 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-262100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 PM MDT Thu Aug 25 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and thunderstorms in east central Wyoming may
produce hail up to 1 inch in diameter and gusty outflow winds.
Please report any hail or wind damage to your local NWS office.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Expect drier weather this weekend as westerly flow resumes in
Wyoming and Nebraska. Isolated showers and storms will return
early next week.

.Spotter information statement...
Please report any large hail or winds to your local NWS office.

In the hours before

Special weather statement, Aug 25, 2:06 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Thu Aug 25 2022

WYZ108-118-119-252145-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
306 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southern Goshen and
eastern Laramie Counties through 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel, or 28 miles northeast of Cheyenne, moving southeast at 55
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Burns, Hillsdale, Meriden Rest Area and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 10465 4167 10463 4169 10407 4104 10420
TIME...MOT...LOC 2105Z 300DEG 47KT 4140 10435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Aug 25, 4:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Thu Aug 25 2022

WYZ101-260000-
Converse County Lower Elevations WY-
518 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of east central
Converse County through 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Bill, or 19 miles north of Douglas, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4304 10559 4318 10554 4312 10491 4273 10508
TIME...MOT...LOC 2318Z 301DEG 33KT 4304 10547

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Aug 25, 4:32 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Aug 25 2022

WYZ101-102-107-108-260015-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
532 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties through 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Two Moon Campground, or 25 miles southwest of
Lusk, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4255 10499 4268 10498 4276 10451 4238 10450
TIME...MOT...LOC 2332Z 273DEG 25KT 4259 10489

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wills

The radar

The Cheyenne radar (KCYS), 214 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Converse

When
August 25, 4:50 PM MST
Where
Converse County, 12.45 mi S of Bill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -105.260

Received video on social media of ping pong to golf ball size hail with accumulating hail along State Highway 59 south of Bill.

Hail, Niobrara

When
August 25, 5:15 PM MST
Where
Niobrara County, 6.22 mi SSW of (Lsk)lusk Airport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.664, -104.438

Nickel size hail accumulation of 3-4 inches 6 miles south of Lusk along US Highway 85.

Thunderstorm Wind, Niobrara

When
August 25, 5:35 PM MST
Where
Niobrara County, 0.86 mi NW of Lusk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.770, -104.460

Received report of strong winds causing a parked camper to move.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041996, 1042002, 1041998.